Hail, Hitchcock
- When
- June 26, 3:00 PM CST
- Where
- Hitchcock County, Stratton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -101.230
Estimated wind gusts of 30-40 MPH occurred with the hail.
Hail up to nickel size was reported at Stratton from a strong thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Hail up to nickel size was reported at Stratton from a strong thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 2:22 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 222 PM MDT Mon Jun 26 2017 .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM MDT Mon Jun 26 2017 An active period of weather is expected during the entire extended period. Starting off Tuesday night, there is a fairly zonal upper level flow pattern but chances for severe weather are present due to a shortwave trough that is expected to move over the region. This is essentially the same pattern that will occur on Wednesday as well. Both days have favorable CAPEs and bulk shear. Wednesday shows to have more shear coverage over the region. Thursday brings another day for severe weather. The upper level pattern brings a trough over the region, as well as a shortwave that will initiate storm development. As of current guidance, Thursday has the best potential for more widespread storm coverage. The remainder of the period, Friday through Monday, brings continued storm chances. The trough that moves over the CWA on Thursday will exit the area by Saturday afternoon. Then upper level west, northwest flow will dominate over the region. Shortwave troughs each day will help with storm initation. Late Sunday night brings a small trough over the region. This trough will be the starter of storms that night. The trough will quickly move east and be out of the area by Monday. Temperatures during the period will be in the 80s, with Friday seeing some upper 70s to mid 80s due to a cold frontal passage Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CLT AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 ESE FLAGLER 39.27N 102.98W
06/26/2017 M1.50 INCH KIT CARSON CO PUBLIC
A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
FROM DIME TO PING PONG.
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 10 N NORTON 39.98N 99.89W
06/26/2017 M0.88 INCH NORTON KS PUBLIC
PEA AND NICKEL SIZED HAIL.
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 6 N NORTON 39.92N 99.89W
06/26/2017 M1.25 INCH NORTON KS TRAINED SPOTTER
CALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND
STARTED 3 MINUTES BEFORE CALL.
&&
CLTSpecial Weather Statement National Weather Service Goodland KS 320 PM CDT MON JUN 26 2017 KSZ002-003-NEZ080-081-262045- Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE- 320 PM CDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS... NORTHWESTERN DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 345 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Culbertson, or 12 miles southeast of Trenton, moving south at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herndon and Traer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4016 10094 4018 10072 3988 10055 3984 10086 TIME...MOT...LOC 2019Z 346DEG 31KT 4009 10081 Buller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 E EDMOND 39.63N 99.76W
06/26/2017 E1.25 INCH NORTON KS PUBLIC
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 9 N WILD HORSE 38.95N 103.00W
06/26/2017 M1.75 INCH CHEYENNE CO TRAINED SPOTTER
A LOT OF GOLFBALL HAIL. BROKEN WINDOWS ON NORTH SIDE OF
HOUSE.
&&
CLTThe Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 hail. Local standard time, as filed.
Estimated wind gusts of 30-40 MPH occurred with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707497.